Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 199, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 1998, 5:31 PM CDT for Pembina County, North Dakota. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 1998, 5:31 PM CDT (22:31 UTC)
- Expired
- Aug 12, 1998, 6:05 PM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:50 PM CDT | Hail 0.75 | Mountain, ND | |
| Aug 12, 5:55 PM CDT | Hail 0.75 | Cavalier, ND | |
| Aug 12, 6:15 PM CDT | Hail 0.88 | Mountain, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
299 WUUS1 KFAR 122232 RRA SVRFAR NDC067-122305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 531 PM CDT WED AUG 12 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 605 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR AKRA OR 30 MILES NORTHWEST OF GRAFTON. THE STORM WAS DRIFTING SLOWLY SOUTH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HENSEL AT 550 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. EWENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:55 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 12, 2:55 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 PM CDT WED AUG 12 1998 PROBLEM FOR TODAY IS CHC FOR TSRA OVERNIGHT. CURRENLTY LINE OF TSRA FROM ROX TO GFK. THIS APPEARS TO BE ALONG WK TROUGH THAT WAS ACRS ERN ND EARLIER TODAY. ALSO WV CONTINUES TO SHOW VORT WHICH WAS NEAR DVL AT 18Z. MODELS WANT TO TAKE THIS VORT MOVE IT NORTH AND WEAKEN IT. HOWEVER...WV LOOP SHOWS VORT HAS MAINTAINED IDENTIY AND HAS MOVED ALMOST DUE EAST IN LAST 6-10 H. WHILE A NORTHERLY TURN IS LIKELY OVERNIGHT AS NEXT TROUGH DIGS SOUTH...APPEARS VORT WL MOVE OVR NW MN. AS THIS VORT INTERACTS WITH OUTFLOWS FROM DAYTIME CONVECTION...SCT TSRA EXPECTED IN NW MN WITH BEST CHC NORTH OF TVF. OTHER AREA OF CONCERN I AREA OF CU IN VICINITY OF MISSOURI RIVER. ADAP SHOWS AREA OF CONVERGENCE ACRS NORTH CENTRAL ND WHERE TEMPS HAVE WARMED INTO THE UPPER 80S. AS NEXT VORT MOVES THIS AREA OF BL CONV LATER THIS EVENING...WUD EXPECT TSRA TO FORM IN DVL AREA. BECAUSE BOUNDARIES ARE SO WEAK WOULD KEEP TO A LOW CHC. AS ONE GOES FARTHER SOUTH...UPPER DYNAMICS WEAKEN AND SFC BOUNDARIES ALSO WEAKER. THUS...TSRA CHC DECREASES AS WELL. DO NOT EXPECT ANY TSRA S OF VALLEY CITY-FAR-BJI LINE. AS FOR TEMPS...DEW POINTS IN L60S AND WINDS EXPECTED AROUND 10 MPH...TEMPS SHOULD IN 60S OVERNIGHT. EXPECT SKIES SCT-BKN ACROSS CWA. WRKZFP OUT AS BISADMFAR. ANY QUESTIONS...COMMENTS...PLEASE CALL. SCHUMACHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:02 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 48 min |
| Aug 12, 6:39 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.